Tamoxifen and vaginal estrogen use

Kevin Fox, MD
Last Modified: April 14, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"
Over the counter lubricants do not alleviate the atrophic vaginitis that I am experiencing with tamoxifen use. Will using estradiol(25mcg) twice weekly inserted vaginally nullify the efficacy of tamoxifen?  

Answer

Kevin Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

The effect of vaginal estrogen on the efficacy of tamoxifen is not known. However, you should realize that tamoxifen works quite well in women who are premenopausal and make normal amounts of physiological estrogen. Therefore, vaginal use should not interfere. We recommend vaginal estrogen when necessary in our patients.



I Wish You Knew

Screening with Mammography: Looking at the Controversy

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More